Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 199, NWS Hastings, NE

December 15, 20214 counties in Kansas; 6 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Dec 15, 2021, 12:54 PM CST for 4 counties in Kansas; 6 counties in Nebraska. It was in force for 36 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 15, 2021, 12:54 PM CST (18:54 UTC)
Expired
Dec 15, 2021, 1:30 PM CST
In force
36 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Franklin County, NE, Furnas County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 71 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 12:55 PM CSTTSTM WND GST 668 Sse Glade, KS
Dec 15, 12:59 PM CSTTSTM WND DMGAlma, NEWIND DAMAGE IN ALMA, INCLUDING TREE LIMBS DOWN, SOME SHINGLE AND ROOF DAMAGE, SOME SMALL OUTBUILDINGS DESTROYED AND REPORTS OF POWER LINES DOWN. TIME ESTIMATED FROM RADAR.
Dec 15, 12:59 PM CSTTSTM WND GST 734 Se Oxford, NE
Dec 15, 1:00 PM CSTTSTM WND GST 777 Ese Oxford, NE
Dec 15, 1:00 PM CSTTSTM WND GST 808 Nne Codell, KS
Dec 15, 1:00 PM CSTTSTM WND GST 80Woodruff, KS
Dec 15, 1:11 PM CSTTSTM WND GST 764 E Ragan, NE
Dec 15, 1:15 PM CSTTSTM WND GST 60Huntley, NE
Dec 15, 1:15 PM CSTTSTM WND GST 66Holdrege Airport, NE
Dec 15, 1:15 PM CSTTSTM WND GST 721 E Wilcox, NE
Dec 15, 1:25 PM CSTTSTM WND GST 611 S Minden, NE
Dec 15, 1:28 PM CSTTSTM WND GST 648 Sse Kearney, NE
Dec 15, 1:33 PM CSTTSTM WND DMG2 Se Campbell, NEDELAYED REPORT OF OUTBUILDING DAMAGE AND A FLIPPED PIVOT. TIME ESTIMATED FROM RADAR DATA. POSSIBLE TORNADO PER RADAR DATA BUT NOT CONFIRMED AT THIS TIME.
Dec 15, 1:35 PM CSTNON-TSTM WND GST 608 N Bellaire, KS
Dec 15, 1:36 PM CSTTSTM WND GST 715 Nne Inavale, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2654 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS53 KGID 151854
SVRGID
KSC141-147-163-183-NEC061-065-083-099-137-181-151930-
/O.NEW.KGID.SV.W.0199.211215T1854Z-211215T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1254 PM CST Wed Dec 15 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Rooks County in north central Kansas...
  Smith County in north central Kansas...
  Western Osborne County in north central Kansas...
  Phillips County in north central Kansas...
  Franklin County in south central Nebraska...
  Western Webster County in south central Nebraska...
  Southeastern Phelps County in south central Nebraska...
  Kearney County in south central Nebraska...
  Southeastern Furnas County in south central Nebraska...
  Harlan County in south central Nebraska...

* Until 130 PM CST.

* At 1250 PM CST, severe thunderstorms were located along a line
  extending from near Stamford to Phillipsburg to Plainville, moving
  northeast at 75 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Phillipsburg, Agra and Stamford around 1255 PM CST.
  Stockton and Orleans around 100 PM CST.
  Woodston and Huntley around 105 PM CST.
  Atlanta, Naponee, Alton and Ragan around 110 PM CST.

Other locations in the path of these severe thunderstorms include
Holdrege, Franklin, Wilcox, Bloomington, Axtell, Funk, Gaylord,
Riverton, Harlan, Cedar, Smith Center, Upland, Athol, Campbell,
Bladen and Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing blowing 
dust along the leading edge and may produce widespread wind damage. 
These thunderstorm related wind gusts are in addition to non-
thunderstorm gusts around 60 MPH. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows! 
&&

LAT...LON 3913 9941 3972 9941 4000 9963 4000 9980
      4006 9986 4065 9921 4065 9890 4046 9872
      4035 9872 4035 9863 4020 9850 3957 9850
      3913 9904
TIME...MOT...LOC 1850Z 217DEG 67KT 4006 9962 3975 9930 3924 9931 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Thies
1 follow-up statement
833 
WWUS53 KGID 151907
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
107 PM CST Wed Dec 15 2021

NEC065-151916-
/O.CAN.KGID.SV.W.0199.000000T0000Z-211215T1930Z/
Furnas NE-
107 PM CST Wed Dec 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FURNAS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled. However, non-
thunderstorm related wind gusts of 60 MPH or high will continue this 
afternoon.

LAT...LON 3913 9918 3970 9924 4001 9929 4028 9962
      4065 9921 4065 9890 4046 9872 4035 9872
      4035 9863 4020 9850 3957 9850 3913 9904
TIME...MOT...LOC 1906Z 241DEG 68KT 4035 9945 3999 9908 3923 9904 

$$

KSC141-147-163-183-NEC061-083-099-137-181-151930-
/O.CON.KGID.SV.W.0199.000000T0000Z-211215T1930Z/
Rooks KS-Smith KS-Osborne KS-Phillips KS-Franklin NE-Webster NE-
Phelps NE-Kearney NE-Harlan NE-
107 PM CST Wed Dec 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR EASTERN ROOKS...SMITH...WESTERN OSBORNE...EASTERN PHILLIPS...
FRANKLIN...WESTERN WEBSTER...SOUTHEASTERN PHELPS...KEARNEY AND HARLAN
COUNTIES...

At 106 PM CST, severe thunderstorms were located along a line
extending from Atlanta to 6 miles southeast of Naponee to near
Natoma, moving northeast at 80 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Holdrege, Naponee, Bloomington and Ragan around 110 PM CST.
  Franklin, Wilcox and Funk around 115 PM CST.
  Axtell and Riverton around 120 PM CST.
  Osborne and Inavale around 125 PM CST.
  Minden and Red Cloud around 130 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 3913 9918 3970 9924 4001 9929 4028 9962
      4065 9921 4065 9890 4046 9872 4035 9872
      4035 9863 4020 9850 3957 9850 3913 9904
TIME...MOT...LOC 1906Z 241DEG 68KT 4035 9945 3999 9908 3923 9904 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Thies

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 12:15 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 15, 12:15 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1215 PM CST Wed Dec 15 2021

.DISCUSSION...(Today through Tuesday)
Issued at 312 AM CST Wed Dec 15 2021

Here we go. The main event and focus of the forecast is today
with winds expected to rapidly increase later this morning to
potentially historic levels. Currently, southerly winds are
already beginning to increase early this morning as a very strong
low pressure system crosses the Rockies and deepens. By midday
today, sustained southerly winds of 40 to 50 mph with gusts to 70
mph or greater will be experienced across Nebraska and Kansas.
This will continue through the afternoon and into the evening,
with winds switching to southwesterly and westerly this afternoon
and northwesterly later this evening as the front passes through.
As such, a High Wind Warning is in effect from 9AM to 9PM today.
With most of north central Kansas still dry and avoiding much
moisture from previous systems, elected to add the possibility of
blowing dust to the forecast for that area, especially as the
strongest wind gusts are expected to occur there. It is best to
stay inside during this event but if you MUST be outdoors, use
extreme caution as these winds can easily blow down trees and
power poles. Widespread power outages are also very possible.

In addition, with the southerly winds today, there will be enough
moisture to see isolated thunderstorms today, mainly along and
east of Highway 14. With a few hundred joules of CAPE, cannot rule
out a strong storm as the instability will be combined with decent
shear and a strengthening low. Any possible threat here should be
limited as the instability will move to the east of the area
during the afternoon.

Warmer temperatures will also come out of these strong southerly
winds. Ahead of the front, expect record or near record high
temperatures today. There will be very strong warm air advection,
which supports the idea of record temperatures but also brings
very low dewpoints and generally dangerous fire weather conditions.
With this, we are very confident in the Red Flag Warning that is
in effect through the evening.

Behind the cold front this evening as winds diminish some and
switch to the northwest, there is a chance for some light snow
across portions of south central Nebraska tonight. This should be
short-lived and no accumulation is expected.

Thursday onward, temperatures return to near normal for the next
several days. The next system anywhere near our area will be
associated with a low expected to pass just to our north Friday
night. However, this will push off to the northeast, keeping
precipitation well to our north, leaving our area with potentially
breezy conditions Friday evening into Saturday morning. Otherwise,
weather is expected to be much quieter for the remainder of the
forecast period starting Thursday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1206 PM CST Wed Dec 15 2021

Biggest issue by far will be wind speeds. Exceptionally strong
wind speeds are expected with a dynamic system moving through.
High confidence with strong wind gusts as historically strong wind
gusts are forecast by hi-resolution models. Dust could be an issue
with visibility today, and we may need to lower to at least MVFR.
Also KEAR could be on the far south end of some falling snow,
driven by very strong wind which could also lower visibility near
and shortly after 00Z. LLWS is possible at the beginning of the
forecast before surface winds start to really ramp up. Slow
decrease to wind gusts into the overnight.

&&

.FIRE WEATHER...
Issued at 312 AM CST Wed Dec 15 2021

The combination of strong winds and low relative humidity
values will result in dangerous fire weather conditions across
the local area today. In addition to the strong winds, a change
in wind direction from the south southwest to the northwest with
the associated cold front this afternoon and evening will make any
fire that develops difficult. Avoid engaging in activities that
could lead to fire ignition today.

&&

.CLIMATE...
Issued at 359 PM CST Mon Dec 13 2021

..Regarding Potential Record High Temperatures Wed. Dec. 15 at
Grand Island/Hastings (our two primary climate records sites)..

WEDNESDAY (Dec. 15):
Although still subject to at least minor change, we are CURRENTLY
forecasting record or near record high temps for today...

                   Record Current       Forecast
Grand Island         67 in 2002          67 (tie)
Hastings             67 in 2002          67 (tie)

PLEASE NOTE: Although morning lows Wednesday may also "appear" to
threaten Dec. 15 records for warmest minimum temperature, keep in
mind that daily records are based off the FULL calendar day, and
at this time we expect temperatures to fall far enough this
evening (prior to midnight) to keep existing warm minimum temp
records intact (current records 35 at GRI/39 at HSI).

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 9 PM CST this evening for NEZ039>041-
     046>049-060>064-072>077-082>087.

     Red Flag Warning until 9 PM CST this evening for NEZ048-049-
     062>064-075>077-084>087.

KS...High Wind Warning until 9 PM CST this evening for KSZ005>007-
     017>019.

     Red Flag Warning until 9 PM CST this evening for KSZ005>007-
     017>019.

&&

DISCUSSION...Hickford
AVIATION...Heinlein
FIRE WEATHER...Hickford
CLIMATE...Hickford
Hazardous weather outlook, Dec 15, 11:30 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1130 AM CST Wed Dec 15 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1130 AM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

An unusually high risk for hazardous weather is expected today
and this evening from multiple concurrent hazards.

Exceptionally strong winds are expected today, especially during
the afternoon through evening hours. These winds will start the
day out of the south, before turning to the west, then northwest
behind a passing cold front. Widespread wind gusts of 70 mph or
more are possible. A High Wind Warning is in effect for the
entire area morning through 9 PM this evening. Please refer to
the latest High Wind Warning message for additional information.

These strong winds, combined with low relative humidity, are also
expected to result in critical fire weather conditions for
portions of the area this afternoon. As a result...a Red Flag
Warning will be in effect for areas southeast of a line from
Columbus Nebraska to Grand Island to Phillipsburg Kansas from
Noon through 9 PM today. Please refer to the latest Red Flag
warning message for additional information.

There is potential for severe thunderstorms this early to mid
afternoon especially for areas along and east of Highway 281. A
marginal to slight severe risk of storms is possible for this
area much of this area and an enhanced risk for the Highway 81
corridor, mainly between the noon and 4 PM. Thunderstorm wind
gusts of 70-80 mph are the main potential threat, but an isolated
tornado cannot be ruled out.

With such exceptionally strong winds expected, visibility could
be reduced at times today due to blowing dust, and in some areas,
from falling snow.

Blowing dust will be possible for the entire outlook area,
especially for areas of north central Kansas all day today and
into this evening, and could reduce visibility to near zero for
some areas at times.

Falling snow combined with strong northwest wind gusts could
reduce visibility to less than a quarter mile for areas mainly
northwest of a line from Elwood to Kearney to Fullerton, Nebraska
late this afternoon and into the evening mainly between 5 PM and
9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Any reports of any wind damage from this event are appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Local storm report, Dec 15, 12:20 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1220 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     NON-TSTM WND GST PLAINVILLE              39.23N 99.30W
12/15/2021  M59 MPH          ROOKS              KS   MESONET

&&
Local storm report, Dec 15, 12:38 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1238 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     NON-TSTM WND GST 8 NNE CODELL            39.30N 99.14W
12/15/2021  M65 MPH          ROOKS              KS   MESONET

            WINDS OUT OF THE SSW.

&&
Local storm report, Dec 15, 12:45 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1245 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     NON-TSTM WND GST STOCKTON                39.43N 99.27W
12/15/2021  M60 MPH          ROOKS              KS   MESONET

            SW WINDS GUSTING TO 60MPH.

&&
Local storm report, Dec 15, 12:47 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1247 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     NON-TSTM WND GST 7 E TIPTON              39.36N 98.35W
12/15/2021  M62 MPH          MITCHELL           KS   MESONET

            SOUTH WINDS.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 1:24 PM CSTSevere Thunderstorm Warning Considerable damage threatGIDJewell, Mitchell, Osborne, Smith66 min
Dec 15, 2:17 PM CSTBlowing Dust WarningGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith6 hr
Dec 15, 1:21 PM CSTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Buffalo, Clay, Franklin, Hall, Hamilton and 7 more54 min
Dec 15, 1:30 PM CSTTornado WarningGIDAdams, Franklin, Webster15 min
Dec 15, 1:41 PM CSTDust Storm WarningGIDBuffalo, Dawson, Furnas, Gosper, Harlan, Kearney and 1 more94 min
Dec 15, 1:43 PM CSTTornado WarningGIDAdams17 min
Dec 15, 1:45 PM CSTTornado WarningGIDAdams, Clay, Webster15 min
Dec 15, 1:45 PM CSTTornado WarningGIDBuffalo, Hall, Howard15 min
Dec 15, 1:57 PM CSTTornado WarningGIDAdams, Hall, Hamilton, Merrick18 min
Dec 15, 2:03 PM CSTTornado WarningGIDClay, Hamilton12 min
Dec 15, 2:08 PM CSTSevere Thunderstorm Warning Considerable damage threatGIDClay, Fillmore, Greeley, Hall, Hamilton, Howard and 7 more52 min
Dec 15, 2:14 PM CSTTornado WarningGIDHamilton, Merrick, Polk, York16 min
Dec 15, 2:22 PM CSTSevere Thunderstorm Warning Destructive damage threatGIDHamilton, Howard, Merrick, Nance, Polk, York38 min
Dec 15, 2:32 PM CSTTornado WarningGIDHamilton, Merrick, Nance, Polk13 min
Dec 15, 2:39 PM CSTTornado WarningGIDNance9 min
Dec 15, 2:43 PM CSTTornado WarningGIDMerrick, Polk17 min
Dec 15, 2:45 PM CSTTornado WarningGIDPolk, York15 min
Dec 15, 4:31 PM CSTSnow Squall WarningGIDBuffalo, Dawson, Gosper, Phelps59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.